Supplements warning: Study links various supplements to ‘cardiovascular adverse effects’

Dr Zoe reveals which supplements to take

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

The study, published in The New England Journal of Medicine, has found that serious side effects of the little pills accounted for an average of 23,000 A&E visits per year. “That’s a lot for something that is supposed to be good for you,” notes Harvard Medical School.

The analysis identified cardiovascular adverse effects as palpitations, chest pains, or tachycardia.

In case you’re not aware, tachycardia describes a heart rate over 100 beats a minute, the Mayo Clinic explains.

The research looked at a variety of different supplements, linking weight loss and energy herbal products to cardiac effects.

In fact, these products were responsible for 71.8 percent of supplement-related A&E visits.

Other supplements that were also associated with cardiovascular effects were bodybuilding and sexual enhancement products.

Fortunately, the majority of patients with palpitations, chest pain, or tachycardia induced by supplements were discharged from the emergency department.

The study shared: “Clinicians could be encouraged to educate patients about potential cardiac effects from these products.”

Using 10 years of data, the research looked at 63 hospital emergency departments to determine the visits that were caused by supplements.

Apart from weight-loss and energy herbal supplements, the products also included vitamin and amino acid micronutrients.

The patients who visited A&E with supplement-induced symptoms were on average 32 years old.

Women accounted for more than half of all visits.

Men were more prone to adverse effects triggered by products for sexual enhancement and bodybuilding.

Just over 10 percent of all of these visits resulted in being admitted to the hospital. This was mainly seen among adults aged over 65.

Other observed side effects in the study included nausea, headaches, dizziness and choking.

The Harvard Medical School added: “Although the study’s findings are annual estimates based on ED [emergency department] visits to a relatively small number of hospitals, they reflect the growing use of dietary supplements and micronutrients.

“These products are widely available without prescription and are advertised as alternatives or complements to therapeutically prescribed pharmaceutical drugs.

“As a result, dietary or herbal supplements are widely perceived to be natural and safe.”

Supplements are also popular with Britons as the UK sees around £440million spent yearly on these products.

Although many vitamins might look like the pills you get prescribed, they are not regulated the same way.

Supplements come under the food category, which means they don’t have to go through all the clinical trials like other medications.

Plus, many doctors only recommend reaching for supplements when you’re deficient.

Source: Read Full Article